Does this look like a good place to start? T4 + T3

Hello all. I suppose I'm looking for some reassurance please based on your experiences.

I have hashimotos, on levothyroxine 150mcg for last 9 years. Felt pretty rubbish for the last 5 years of that with various symptoms and medical issues. Exhausted with NHS and NHS proabably exhausted with me too (!) so on my own now.

My recent results on 150mcg levothyroxine were:

TSH – 1.74 (0.27 – 4.20)

, FT4 – 19.89 (12-22)

, FT3 – 3.73 (3.1-6.8)

So I started gradually adding some T3 over the last three weeks. I've played around abit with the combination but have settled on 100mcg T4 and 25mcg T3. I now need to wait 5 more weeks before I can get any bloods but keen to get your thoughts on whether this seems a bit much of either or maybe not enough. I know you don't know, but your guesses would be much appreciated.

As for how I feel- it's only early days I know but at first i felt pretty rubbish- I had one day where I just kept knodding off and then about two days where I felt horrific and convinced myself I might die (don't know what that was about?!). Otherwise back to feeling the same as before so foggy and lethargic (but no worse than before) but more weight seems to be appearing every time I weigh myself which is quite depressing.

Any thoughts and advice much appreciated.

(Am still works on my vitamins and minerals but none are really bad.)

Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

11 Replies

oldestnewest
  • Hattie007 What do you mean by your vitamins and minerals aren't really bad? They need to be optimal for thyroid hormone to work with ferritin an absolute minimum of 70, recommended is half way through range, Vit D 100-150nmol/L, B12 very top of range and folate at least half way through it's range.

    As for adding T3, I think you've gone a bit too quickly to be up to 25mcg in 3 weeks. Low and slow is recommended.

    You have added the equivalent of 100mcg Levo by adding 25mcg T3, so with your Levo you are taking the equivalent of 200mcg Levo.

  • Hi Seasidesusie. Thanks for your response and taking the time to read my questions. I suppose I just meant 'I'm on with the vitamins and minerals'. I am supplementing - I wasn't a million miles away from optimum- which I learnt about through ready your posts.

    As for the T3- ok thanks for your feedback- I did it in stages of 6.25 but yes got inpatient and shouldn't have moved so fast- do you think I should do anything to rectify my mistake? Or just suck it and see now?

    Also sometimes I read on here that T3 is x4 the T4 equivalent and sometimes x3, and I was going with the x3 opinion. I do hope I haven't messed things up- I was perhaps just desperate to get well again and be able to mentally be there for my kids a bit more. ThNks again.

  • Yes, I've seen T3 is 3 x as potent as Levo, then 4 x and I don't know which is more accurate. Then I've read that Unipharma is weak compared to Cynomel (Mexican) so who knows??? I generally tend to say 3-4 times, slipped up a bit there!!

    Mmmm, should you drop back a bit??? How do you feel?

    I played it cautiously and took it really slowly, could probably have done it quicker at the start.

    In your shoes I probably would have left Levo at 150mcg because your FT4 wasn't too high and added 6.25mcg T3 which would roughly equate what you were taking with just Levo. It's your FT3 you are needing a to raise. After a couple of weeks I would probably have increased T3 to 12.5mcg and left it at that for a month. Any further tweaking I would have probably reduced the Levo by 25mcg and increased T3 by another 6.25mcg. Then might have wanted to check my levels. But these are just my thoughts​, not everyone would do it that way.

    If you feel OK then perhaps stay as you are and retest when it's 6 weeks from your last dose change.

    I understand about being impatient, I think we all are and want to feel well as soon as possible. I'm still tweaking, made a 25mcg drop in Levo at the end of February as FT3 very close to top of range, also wanting to reduce high rT3, but didn't feel I could increase dose of T3. Boy was that a bad move, I felt diabolical after a couple of weeks but there was no point in retesting as the change in dose wouldn't have had it's full effect. I waited the recommended 6 weeks and the new test told me why I felt so dreadful! I put my Levo back up and now, after another 6 weeks I'm doing a fingerprick test tomorrow ​to see where the levels now lie. So I've had a good 2 months of feeling cr@p but had to wait, no point testing any sooner.

    By the way, I've been on T3 almost 18 months, and I've not lost weight (175mcg Levo originally, currently 100mcg Levo and 31.25 T3), in fact I've put weight on.

  • As I think I asked you before Seaside .. Is there a '1 a day' pill we can take that will help with all that? You weren't to complimentary of Solgar .. So wondered what you think as you seem VERY clued up on all this.

  • One pill a day for vitamins and minerals Quasarlis ?

    No is the simple answer. We need to test for and address the deficiencies/low levels and get them up to optimal for thyroid hormone to work properly.

    Multivitamins generally contain too little of anything to help and frequently the cheapest and least absorbable form of ingredients. They often include some minerals too and if they contain iron then nothing else can be absorbed. Ideally iron should be taken four hours away from other supplements. Some contain calcium and/or iodine, both of which shouldn't be take unless tested deficient for them.

    A multimineral can be useful for us Hypos (I take one) but it shouldn't contain iron, calcium or iodine.

    Solgar supplements, some people like them, some don't. Solgar belongs to a parent company who deal in arms which doesn't go down well with me.

    My opinion is that cheap is for a reason - usually cheap ingredients that are the wrong form, and full of unnecessary fillers. One example I mentioned in reply to a post about Vit D this morning:

    "What an absolute load of rubbish is in Valupak D3:

    Calcium carbonate 95% - bulking agent

    Microcrystalline cellulose - bulking agent

    Stearic acid - anti-caking agent

    Silicon dioxide - anti-caking agent

    Magnesium stearate - anti-caking agent

    And at last - D3 cholecalciferol

    There are far better D3 supplements such as

    bodykind.com/product/2463-b...

    which contains only D3 and olive oil to aid absorption, and comes in various strengths."

    I have favourite brands and try to avoid unnecessary ingredients where possible, but they're not the cheapest.

  • Just want to keep it all optimum as such without having to worry too much about this pill or that .. Solgar and arms? Well I'm ok with that if I'm honest .. The world has been far more murderous and barbaric in the past than it is now in my opinion .. Not an excuse for war though ..

  • Gosh thanks so much for sharing that with me and for your guidance on how you would have done it. Its lovely to know even someone who is obviously very knowledgeable about this whole marlarky still has to trial and error too. I'm sorry about the last few months you've had- poor you. I hope the blood test tomorrow confirms what you hope it will.

    I shall have a further think about things and possibly drop the levo a little.

    I do wonder if I'll ever feel well again- it's hard when one sees all your friends and contemporaries having normal lives and I'm not managing to keep up- and even if I do manage to explain why, no one actually gets it.

    Thanks again and I'll look out for an update on your bloods. Fingers crossed for you. 😉

  • You may need to reduce your T4 dose when adding T3, not everyone does the best with T4 high in the range. Personally I can't tolerate any more than 100mcg of T4 when taking 25mcg of T3. From what I have read, the body may be more likely to convert excess T4 in reverse T3 in order to put the breaks on a fast metabolism. Reverse t3 will somewhat block the action of T3 at the receptors, this has been my subjective feeling anyway for what its worth.

  • Thanks for that yhickfoe. Definitely something else to think about. Can I ask- how does not tolerating any more than 100mcg t4 with 25 mcg t3 manifest itself for you? What symptoms do you get that let you know you need to pull back on the levo or do you go by blood results? Many thanks. 🙂

  • I get these symptoms when on too much T4: dry hair/skin, puffy face, water retention, anxiety, weakness, very hungry.

    It feels similar to not being on enough T3 apart from I feel more hyper, basically hyper and hypo symptoms together.

  • Wow- this is a confusing nightmare!!! Thanks though- I do hope I'll get the hang of this one day!

You may also like...